Tornadoes · United States · Pennsylvania · 2012

EF0 tornado, Duquesne, Pennsylvania, September 27, 2012

This EF0 tornado ran 0.3 miles across Allegheny County on September 27, 2012, touching down at 4:44 PM EDT and reaching 75 yards wide. It killed nobody, and did $50,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
September 27, 2012
Touchdown
4:44 PM EDT (20:44 UTC)
Lifted
4:45 PM EDT (20:45 UTC)
On the ground
1 minutes
Path length
0.3 miles (0.5 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
Property damage
$50,000
County
Allegheny County
Touchdown point
40.367, -79.864
Lift-off point
40.371, -79.862
Record number
1209271444-01

What the Weather Service recorded

A surface low pressure system was moving across the upper Ohio Valley towards the Pittsburgh area associated with showers. As the system moved over Allegheny County, it strengthened and spawned heavy rain with windy conditions. Some of the winds had mixed down with the heavy showers causing sporadic areas of damage. Before the center of the low started crossing Allegheny County, very small vortices spun up on the southern side of the low, producing two weak and short lived tornadoes.

An NWS survey found and EF0 tornado with estimated maximum winds of 70 to 80 MPH. Damage to trees was noted along and southwest of Grant Avenue Extension in West Mifflin. Softwood trees and large hardwood tree limbs were snapped and dragged. Cemetery headstones were blown over. The exposed front porch of a home was uplifted and deposited on the roof of the home.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the tornado touched down at Sep 27, 3:56 PM EDT, 48 minutes earlier.

Area forecast discussion, Sep 27, 3:56 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
356 PM EDT THU SEP 27 2012

.SYNOPSIS...
RAIN WILL CONTINUE THIS EVENING AS LOW PRESSURE MOVES ACROSS THE
UPPER OHIO VALLEY. THE SYSTEMS COLD FRONT WILL PUSH SOUTH OF THE
AREA LATER TONIGHT BRINGING COOLER TEMPERATURES AND DRIER
CONDITIONS FOR FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
SHORTWAVE MOVING ALONG THE STALLED FRONT WILL MAINTAIN RAIN FOR
THE EVENING. THE FRONT SHOULD BE PULLED SUFFICIENTLY SWD FOLLOWING
PASSAGE OF THE DISTURBANCE TO DIMINISH RAIN.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
COOLER AND DRIER AIR IS PROGGED TO ADVECT OVR THE REGION IN THE
WAKE OF THE FRONT. PCPN FREE WEATHER WITH SUB NORMAL TEMPS IS THUS
FORECAST THROUGH SATURDAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
THE CONSENSUS OF ALL LARGE SCALE MODEL GUIDANCE SUGGESTS A
DEEPENING UPPER LEVEL LOW WILL DIG SOUTHWARD FROM JAMES BAY AND MOVE
OVR EASTERN OHIO BY SUNDAY AFTERNOON. COOLER TEMPERATURES CAN THUS BE
EXPECTED FOR SUNDAY ALONG WITH AN INCREASING CHANCE OF SHOWERS.

BY SUNDAY NIGHT AND MONDAY...THE UPPER LOW IS PROJECTED TO BEGIN
FILLING/DVLPG NORTHEASTWARD. SOME SHOWERS MAY LINGER INTO SUNDAY
NIGHT BEFORE ENDING...BUT GENERALLY DRY WEATHER IS ANTICIPATED FOR
THE FIRST HALF OF THE WORK-WEEK AS HIGH PRESSURE BUILDS. TEMPERATURES
WILL SLOWLY MODERATE INTO THE MIDDLE OF THE WEEK. AS THE HIGH
PRESSURE MOVES OFF THE EAST COAST THE RETURN FLOW FROM THE GULF
WILL BRING AN INCREASING THREAT OF SHOWERS.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
IFR CIGS CONTINUE TO PLAGUE MANY OF THE SITES AS LARGE RAIN AREA
MOVES ACROSS THE REGION. ALTHOUGH RAIN WILL END...RESTRICTIONS
ARE EXPECTED TO CONT OVRNGT AS COOLER AIR INTERACTS WITH THE
SATURATED BNDRY LYR. CONDITIONS SHOULD IMPROVE TO VFR FROM WEST
TO EAST FRIDAY AS HIGH PRESSURE BUILDS OVERHEAD BRIEFLY.

.OUTLOOK FRIDAY NIGHT THROUGH TUESDAY/...
CONDITIONS SHOULD GENERALLY REMAIN VFR SATURDAY. UPPER LOW DROPS
SOUTHWARD SAT NIGHT BRINGING ANOTHER CHANCE FOR RESTRICTIONS SUNDAY
AND MONDAY. VFR RETURNS TUESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

15
Hazardous weather outlook, Sep 27, 3:07 AM EDT, 13 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
307 AM EDT THU SEP 27 2012

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-280715-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
307 AM EDT THU SEP 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The surface observations

Pittsburgh/Alleghen (AGC), 5 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Pittsburgh radar (KPBZ), 35 km away, was scanning. The volume nearest the touchdown began at 20:44 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2012 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are

The other tornadoes of September 27, 2012

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 271:19 PM MDTEF0Douglas, CO0.150
September 273:57 PM EDTEF0Washington, PA1.5150$75,000
September 273:28 PM MDTEF0Adams, CO0.150
September 274:57 PM MDTEF0Weld, CO0.150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.